Kansas, 2020

Drought in Kansas, November 17 to 30, 2020

November 17 to 30, 2020 · NWS GLD · 4 events in 4 counties and zones

Near normal to below normal precipitation amounts occurred for Northwest Kansas during November. 50.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Near normal to below normal precipitation amounts occurred for Northwest Kansas during November. Precipitation amounts ranged from 0-0.50. Normal precipitation amounts for November range from 0.50-1. The D2 Severe Drought level expanded slightly further east. However the D3 Extreme Drought expanded east to include most of Northwest Kansas by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 16, 10:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Nov 16, 10:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
957 PM MST Mon Nov 16 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 1253 PM MST Mon Nov 16 2020

19Z Water vapor imagery and RAP analysis indicated CWA in broad
northwesterly flow aloft with large H5 ridge to the west of the
area, centered over the northern Rockies. At the sfc, 1027 mb high
was centered over west central Nebraska south into the Goodland
area.

Weather across the Tri State area will be quiet through the period
as aforementioned H5 ridge amplifies and moves over the region.
This will lead to widespread subsidence and dry conditions through
the period. Temperatures will continue to warm and based on how
fast todays temperatures reached or exceeded the expected values
today, think the warmer solutions pushing into the lower 70s looks
reasonable. Strong lee trough will develop Tuesday morning leading
to increased southerly winds into the afternoon. May see a few
locations near a Tribune to Oakley line where sustained winds
approach 30 mph. Right now, humidity values are not expected to be
low enough to warrant any fire highlights.

.LONG TERM...(Wednesday through Monday)
Issued at 1221 PM MST Mon Nov 16 2020

The main points of interest for the extended period include above
normal temperatures and elevated fire weather conditions on
Wednesday, plus rain chances towards the end of the week and through
the weekend.

The early week ridge pushes off to the east as zonal flow overtakes
the area for Wednesday and Thursday. Wednesday will feature warm,
above normal temperatures with near record to record breaking
temperatures looking more likely. Elevated to near critical fire
weather still looks possible as RH values fall to the mid teens
during the afternoon. The only question if criteria may be met is
the winds. Southerly sustained winds of 10-15 knots are expected
during the morning but diminishing as the afternoon goes on,
afternoon mixing may allow some gusts of 20-25 knots but those may
be spotty. As of right now its appearing the best area of
potentially meeting criteria is located south of I70 and west of
Highway 27. Thursday won't be nearly as warm but still above normal
as a cold front moves across the Tri-State area during the afternoon
hours.

Friday and throughout the weekend, the pattern begins to change as
southwesterly flow in advance of a trough advance towards the area.
Moisture advection from the Gulf of Mexico makes its way into the
plains during the day Friday. As the disturbance gets closer during
the night on Friday enough lift is expected to produce rain showers
that will last until early Sunday morning. PWAT values ranging from
the 97.5-99th climatological percentile indicated that a nice,
needed soaking rain is appearing possible at this time. Currently,
it appears an all liquid event is most likely but some snow may try
to mix in as well, especially during the overnight hours as
temperatures cool. A last final shot of precip is possible during
the night on Sunday as any additional rain showers may switch over
to snow as low temperatures drop into the 20's and 30's.

Widespread 70's and isolated 80's are in store for Wednesday. A cold
front moving through the area on Thursday will cap the
temperatures at the mid 60's in the northwestern portion of the
CWA while the remainder will be in the 70's. As colder air moves
back into the area highs on Friday will mainly be in the 50's
before widespread 40's will encompass the entire area for the
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 938 PM MST Mon Nov 16 2020

VFR conditions are expected at GLD and MCK through the 06Z TAF
period. Light south winds will become gusty Tuesday afternoon and
then become light again towards sunset. Skies will remain mostly
clear.

&&

.CLIMATE...
Issued at 510 AM MST Mon Nov 16 2020

Record/near record high temperatures are expected Wednesday
November 18 at the following locations:

Goodland..........77 degrees set in 2008 and previous years
McCook............76 degrees set in 1933
Burlington........76 degrees set in 2008
Colby.............76 degrees set in 1981
Tribune...........78 degrees set in 1999
Yuma..............76 degrees set in 1999

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...TT
AVIATION...LOCKHART
CLIMATE...DDT
Hazardous weather outlook, Nov 16, 10:46 PM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
946 PM MST Mon Nov 16 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180500-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
946 PM MST Mon Nov 16 2020 /1046 PM CST Mon Nov 16 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Elevated to near critical fire weather conditions are possible
Wednesday afternoon south of a line from Flagler to Sharon Springs
and Leoti.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Thomas

When
November 17, 12:00 AM CST to November 30, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Observed precipitation for the month ranged from 0-0.10, which was 0.5-1 below normal. Normal precipitation amounts are 0.50-1. Key impacts: vegetation more favorable for rapid fire growth, little to no soil moisture, the ground is more favorable for blowing dust.

Drought, Logan

When
November 17, 12:00 AM CST to November 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Observed precipitation for the month ranged from 0.01-0.25, which was 0.5-1 below normal. Normal precipitation amounts are 0.50-1. Key impacts: vegetation more favorable for rapid fire growth, little to no soil moisture, the ground is more favorable for blowing dust.

Drought, Wichita

When
November 17, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Drought Monitor
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Observed precipitation for the month ranged from 0.01-0.50, which was 0.5-1 below normal. Normal precipitation amounts are 0.50-1. Key impacts: vegetation more favorable for rapid fire growth, little to no soil moisture, the ground is more favorable for blowing dust.

Drought, Norton

When
November 17, 12:00 AM CST to November 30, 11:59 PM CST
Where
Norton forecast zone
Reported by
Drought Monitor
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Observed precipitation for the month ranged from 0.01-0.50, which was 0.5-1 below normal. Precipitation amounts increased to the east. Normal precipitation amounts are 0.50-1. Key impacts: vegetation more favorable for rapid fire growth, little to no soil moisture, the ground is more favorable for blowing dust.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930002, 930003, 930004, 930005.